Question 1 · Easy
A 35-year-old farmer from Guntur is brought to casualty after drinking an insecticide. He has pinpoint pupils, profuse salivation, bronchorrhoea, a pulse of 48/min and muscle twitching. Atropine is started. What is the end point of atropinisation?
- AHeart rate above 140/min
- BFully dilated, non-reacting pupils
- CReturn of muscle power
- DClear chest with dry secretions
Show answerHide answer
Answer: D · Clear chest with dry secretions
Organophosphates inhibit acetylcholinesterase, causing muscarinic and nicotinic excess. Atropine blocks only muscarinic receptors and is titrated, with doubling doses, until the chest is clear on auscultation and secretions are dry, with heart rate above 80/min and systolic BP above 80 mmHg. Pupil size is a poor guide, and atropine does not reverse nicotinic effects such as muscle weakness. Over-atropinisation causes delirium, hyperthermia and tachycardia, which must be avoided.
- A: Marked tachycardia indicates atropine toxicity, not the target.
- B: Pupil dilation is a late, unreliable sign and is not the target.
- C: Atropine does not act on nicotinic receptors, so muscle power does not guide the dose.